Washington, 2014Wildfire in Washington, August 2 to 21, 2014
August 2 to 21, 2014 · NWS OTX · 1 event in 1 county or zone
The Devil's Elbow Complex was four wildfires located on the Colville Indian Reservation in Ferry and Okanogan County. The fire burned 26,000 acres through very steep and rocky terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Devil's Elbow Complex was four wildfires located on the Colville Indian Reservation in Ferry and Okanogan County. The fire burned 26,000 acres through very steep and rocky terrain. Three fires were in the San Poil River Valley approximately ten miles north of Keller. The fourth fire was twenty miles north of Nespelem.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 3:43 PM PST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 2, 3:43 PM PST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
443 PM PDT SAT AUG 2 2014
.SYNOPSIS...
VERY WARM CONDITIONS WILL CONTINUE, WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. THE STORMS MAY RESULT IN
SOME LOCALIZED HEAVY DOWNPOURS AND SMALL HAIL. A SLIGHT COOLING
TREND WILL OCCUR NEXT WEEK BUT TEMPERATURES WILL REMAIN ABOVE
NORMAL.
&&
.DISCUSSION...
REST OF THIS EVENING...UPDATE TO FORECAST TO EXPAND THE RED FLAG
WARNING FOR ABUNDANT LIGHTNING ACROSS THE NORTHEAST WASHINGTON
MOUNTAINS AND DEEP COLUMBIA BASIN AS EVENING THUNDERSTORMS BREAK
OUT OFF THE CASCADES AND INTO THE BASIN FEATURING HEAVY
RAIN...GUSTY WINDS TO 40 MPH AND HAIL. MEANWHILE A SECOND ROUND OF
STORMS IS MOVING UP FROM THE SOUTH INTO THE CASCADES ALREADY
OVERRUN BY NUMEROUS STORMS EARLIER. THIS WILL BE A BUSY EVENING
AND MORE UPDATES ARE NOT OUT OF THE QUESTION. /FUGAZZI
&&
.AVIATION...
00Z TAFS: EVENING CONVECTION WILL IMPACT MANY OF THE TAF SITES
WITH GUSTY AND VARIABLE WINDS AND OCCASIONAL LIGHTING. THE MAIN
AREA OF CONVECTION WILL LIE NORTH OF KEAT TO KGEG, BUT ALL AREAS
WILL HAVE VCTS AS AN UPPER LEVEL SHORTWAVE ROLLS ACROSS THE INLAND
NW THIS EVENING. ANTICIPATE THE AMOUNT OF LIGHTNING TO DECREASE BY
LATE EVENING WITH HIGH BASED LIGHT SHOWERS GOING THROUGH 08Z.
LOOKS TO BE A LULL DURING THE MORNING HOURS WITH SCATTERED HIGH
CLOUDS. SURFACE BASED CONVECTION WILL FLARE AGAIN AFTER 20Z WITH
THE MAIN FOCUS TO THE NORTH AND EAST OF KGEG-KCOE. / RFOX.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 67 94 66 96 67 94 / 20 10 20 10 10 10
COEUR D'ALENE 61 93 62 94 62 92 / 30 20 20 10 10 10
PULLMAN 58 93 58 94 58 91 / 20 10 10 20 20 10
LEWISTON 70 99 71 100 71 98 / 20 10 10 20 20 10
COLVILLE 59 96 59 98 59 97 / 50 20 30 10 10 10
SANDPOINT 55 89 55 91 55 90 / 40 20 20 20 10 10
KELLOGG 61 89 62 91 62 87 / 40 30 20 20 20 20
MOSES LAKE 65 100 66 101 66 100 / 40 10 10 10 10 0
WENATCHEE 72 99 72 101 73 99 / 40 10 10 10 10 10
OMAK 67 99 66 101 68 101 / 50 10 20 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST
WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-EAST
WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-EAST
WASHINGTON NORTH CASCADES (ZONE 685)-EAST WASHINGTON
NORTHEAST (ZONE 686)-EAST WASHINGTON NORTHERN COLUMBIA
BASIN (ZONE 673)-EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE
687)-EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684).
&&Hazardous weather outlook, Aug 2, 3:44 AM PST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014
IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 5:48 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
648 PM PDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 SW SPOKANE 47.64N 117.46W
08/02/2014 SPOKANE WA NWS EMPLOYEE
THUNDERSTORM WINDS CAUSED A PORTION OF A TREE TO FALL ON
A HOME.
&&
FLIEHMANLocal storm report, Aug 2, 6:05 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
705 PM PDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 5 NNE CLAYTON 48.05N 117.50W
08/02/2014 SPOKANE WA TRAINED SPOTTER
40 FOOT TREE UPROOTED OVER DRIVEWAY ON NORTH GROVE RD.
&&
FLIEHMANSpecial weather statement, Aug 2, 6:20 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
720 PM PDT SAT AUG 2 2014
IDZ001>004-030315-
COEUR D'ALENE AREA ID-NORTHERN PANHANDLE ID-
CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID-
720 PM PDT SAT AUG 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOUNDARY...
KOOTENAI...NORTHWESTERN SHOSHONE...NORTHERN BENEWAH AND BONNER
COUNTIES UNTIL 815 PM PDT...
AT 716 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER RATHDRUM...MOVING NORTHEAST AT 40 MPH. IN ADDITION...DOPPLER
RADAR PICKED UP A BAND OF GUSTY WINDS SPANNING FROM HARRISON TO
COEUR D'ALENE...TO ATHOL...SANDPOINT AND TOWARD BONNERS FERRY.
HALF INCH HAIL IS POSSIBLE WITH THE THUNDERSTORMS...AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE. THERE IS A HISTORY OF GUSTY WINDS
LEADING TO TREE DAMAGE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COEUR D'ALENE...POST FALLS...HAYDEN...SANDPOINT...RATHDRUM...BONNERS
FERRY...DALTON GARDENS...KELLOGG...PRIEST RIVER...PINEHURST...SPIRIT
LAKE...PONDERAY...MOYIE SPRINGS...ATHOL...KOOTENAI...SMELTERVILLE...
HAYDEN LAKE...DOVER...CLARK FORK AND EAST HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE COEUR D'ALENE OR LAKE PEND OREILLE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4743 11606 4737 11700 4878 11698 4881 11605
TIME...MOT...LOC 0216Z 245DEG 36KT 4782 11686
RF
Local storm report, Aug 2, 6:23 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
723 PM PDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST WINTHROP 48.47N 120.18W
08/02/2014 E45.00 MPH OKANOGAN WA TRAINED SPOTTER
HEAVY RAIN. WINDS ESTIMATED 30 GUSTS TO 45 MPH. SMALL TO
MEDIUM TREE BRANCHES DOWN.
0402 PM TSTM WND DMG 3 SW MILES 47.88N 118.33W
08/02/2014 LINCOLN WA TRAINED SPOTTER
ESTIMATED WINDS BETWEEN 50 AND 60 MPH. HEARD OF TREES
DOWN AT TWO RIVERS MARINA.
0415 PM TSTM WND GST 2 N COULEE CITY 47.64N 119.29W
08/02/2014 E0.00 MPH GRANT WA NWS EMPLOYEE
OUTFLOW BOUNDARY COMING FROM CLUSTER OF STORMS OVER
DOUGLAS COUNTY HAS PRODUCED SUSTAINED WINDS OF 25 TO 35
MPH WITH GUSTS TO 45 MPH ACROSS BANKS LANK AND INTO
LINCOLN AND GRANT COUNTIES. SPOTTERS REPORTED BLOWING
DUST WITH THIS ACTIVITY REDUCING VISIBILITY ACROSS THE
LAKE AND LEADING TO WHITE CAPS ON LAKE. NWS EMPLOYEE ON
BANKS LAKE SAID WINDS HAVE LASTED OVER 30
MINUTES...STARTING FROM THE SOUTHWEST AND NOW SWITCHING
TO THE NORTH.
0502 PM TSTM WND DMG NESPELEM 48.17N 118.97W
08/02/2014 OKANOGAN WA LAW ENFORCEMENT
TREES AND POWER OUTAGES REPORTED AROUND NESPELEM.
0506 PM TSTM WND DMG DEER PARK 47.96N 117.43W
08/02/2014 SPOKANE WA TRAINED SPOTTER
SPOTTER IN DEER PARK RELAYED THAT SEVERAL FIRES WERE
REPORTED ACROSS NORTHERN SPOKANE COUNTY. RIVERSIDE MOBILE
HOME PARK WAS BEING EVACUATED BECAUSE OF FALLING TREES.
0539 PM TSTM WND GST 4 W WELLPINIT 47.89N 118.07W
08/02/2014 M68.00 MPH STEVENS WA MESONET
MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
THUNDERSTORM OUTFLOW BOUNDARY.
0600 PM TSTM WND DMG 3 SW SPOKANE 47.64N 117.46W
08/02/2014 SPOKANE WA NWS EMPLOYEE
THUNDERSTORM WINDS CAUSED A PORTION OF A TREE TO FALL ON
A HOME.
0602 PM TSTM WND DMG 6 NW SPOKANE 47.73N 117.51W
08/02/2014 SPOKANE WA NWS EMPLOYEE
12 TO 15 INCH DIAMETER TREE KNOCKED DOWN AT SUNDANCE GOLF
COURSE FROM THUNDERSTORM GUST FRONT.
0605 PM TSTM WND DMG 1 NNW SPOKANE 47.69N 117.42W
08/02/2014 SPOKANE WA TRAINED SPOTTER
4 TREES REPORTED DOWN AT HILL N DALE APARTMENTS AT
MAGNESIUM ST. 1 TREE LANDED ON A VEHICLE LEADING TO CAR
DAMAGE.
0610 PM TSTM WND DMG 5 NNE CLAYTON 48.05N 117.50W
08/02/2014 SPOKANE WA TRAINED SPOTTER
40 FOOT TREE UPROOTED OVER DRIVEWAY ON NORTH GROVE RD.
&&
SBODNARLocal storm report, Aug 2, 6:40 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
740 PM PDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG DEER PARK 47.96N 117.43W
08/02/2014 SPOKANE WA BROADCAST MEDIA
LARGE TREE UPROOTED AND FELL ON HOME.
&&
FLIEHMANSpecial weather statement, Aug 2, 6:41 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT SAT AUG 2 2014
IDZ003-004-026-027-030345-
LEWISTON AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
741 PM PDT SAT AUG 2 2014
...A LINE OF STRONG STORMS MOVING THROUGH NEZ PERCE AND NORTHERN
LEWIS COUNTY UNTIL 830 PM PDT...
AT 737 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS NEAR LAPWAI TO WAHA...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAPWAI...JULIAETTA...CRAIGMONT...NEZPERCE...CULDESAC...
PECK...REUBENS...MOHLER...SPALDING...GIFFORD AND LENORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4647 11701 4663 11650 4657 11645 4650 11645
4650 11639 4624 11618 4618 11635 4620 11643
4614 11648 4605 11674
TIME...MOT...LOC 0237Z 241DEG 19KT 4637 11685
RFWildfire, Okanogan Highlands
- When
- August 2, 6:45 PM PST to August 21, 6:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Devils Elbow consisted of four fires. Three of the fires were located in Ferry County in the Okanogan Highlands. The fourth fire which was 250 acres was located twenty miles north of Nespelem in Okanogan County. The fire largely burned through timber, grass, brush, litter, and heavy slash that resulted from a local wind storm in 2012. Approximately 150 homes and 90 other structures were threatened by this fire and Highway 21 was closed for over a week.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 2 to 4, 201411 injured · $329,000 · 13 events
- Heat in Nevada, August 2, 20141 death · 1 event
- Wildfire in Idaho, August 2 to 14, 20143 injured · $2.3 million · 1 event
- Damaging Winds in Washington, August 2, 2014$3.3 million · 84 kt wind · 8 events
- Flash Flooding in Utah, August 2 to 5, 2014$2.9 million · 4 events
- Damaging Winds in Idaho, August 2, 2014$2.1 million · 56 kt wind · 3 events
- Hail in Nebraska, August 2, 2014$260,000 · 1 in hail · 5 events
- Flash Flooding and Hail in New York, August 2, 2014$145,000 · 1.5 in hail · 8 events
- Wildfire in California, August 2 to 31, 2014$200,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 2, 2014$51,000 · 50 kt wind · 9 events
- Flash Flooding in Ohio, August 2, 2014$45,000 · 2 events
- Lightning Strike in Washington, August 2, 2014$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536705.